Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 17, NWS Denver/Boulder, CO

June 3, 2022Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2022, 3:46 PM MDT for Lincoln County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2022, 3:46 PM MDT (21:46 UTC)
Expired
Jun 3, 2022, 4:45 PM MDT
In force
59 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:16 PM MDT, 30 minutes earlier.

Area forecast discussion, Jun 3, 3:16 PM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
316 PM MDT Fri Jun 3 2022

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM MDT Fri Jun 3 2022

Radar shows scattered showers and storms mainly over the
foothills and adjacent plains. Most of the storms are struggling
to maintain their strength as there is relatively weak deep layer
sheer. Satellite shows considerable cloud cover over the Palmer
Divide with weak storms. Since the environment is not expected to
improve in that area, storms should remain below severe limits.
The Denver metro and the rest of the I-25 corridor lack much deep
layer shear and have very light inflow winds. Therefore, storms
will stay below severe limits there as well. The one area that has
the best parameter space is the northeast corner of Colorado.
Surface winds at Akron, Fort Morgan, and Sterling have been
gusting out of the southeast for much of the afternoon and the SPC
mesoanalysis page shows 1,500 j/kg of mixed-layer CAPE there
although it is capped. CAMs are mixed on the evolution of storms
in this area. The HRRR has been consistent in showing strong to
severe storms there while most of the other HREF models show sub-
severe storms there. There have been conversations with SPC about
possibly needing a Severe Thunderstorm Watch but we will wait a
bit longer to get a better idea of the mesoscale situation.
Damaging wind gusts and large hail would be the primary threats. PoPs
and QPF were left mostly the same for this evening as they are
highest in the northeast corner. Otherwise, storms will end around
midnight in our forecast area and the rest of the night will be
partly cloudy with near normal temperatures.

Weak ridging will develop over Colorado on Saturday with increasing
heights and warmer temperatures aloft. This will result in high
temperatures getting above normal as they will top out in the low to
mid 80s across the plains. Much drier air will be in place as well
with minimum relative humidity dropping to the upper teens to low
20s across the plains. The weak subsident flow along with drier
air will result in less coverage of showers and storms tomorrow.
Nonetheless, there will be isolated showers and storms around as
the strong daytime heating leads to steep lapse rates. SPC took
away the marginal risk of severe storms and we agree with the
lower risk of severe storms since the moisture and instability
values will be on the lower side.

.LONG TERM...(Saturday night through Friday)
Issued at 237 PM MDT Fri Jun 3 2022

An active weather pattern continues through the long term as various
shortwaves will arrive each day through Wednesday during the zonal
flow. Weak showers and isolated thunderstorms cannot be ruled out
this weekend; Without much upper level forcing and low MLCAPE values
reaching 200 J/kg, the main threats appear to be strong winds and
small hail if any storms initialize.  Any flooding over the burn
areas will remain limited due to the combination of saturated
soils and the slight chance of an isolated thunderstorm over the
area. NAMNEST doesn't favor many storms Saturday most likely due
to lower instability compared to Sunday. We do have saturated
lower levels so it is possible the urban corridor, Palmer Divide
and eastern plains will see a lot of virga clouds versus rainfall
Saturday afternoon. Westerly flow Saturday night should assists
in downslope winds occurring in the foothills. This and the
combination of most cloudy skies will keep low temperatures warm
especially for the urban corridor and foothills areas near the
lower 50s.

Sunday, there is more instability (MLCAPE 300-400J/kg) but also
more CIN which in theory should provide favorable conditions for
storms to form in the afternoon thus this update increased PoPs
for the Palmer Divide, mountains and valleys.

Precipitable water values remains similar to the last few runs
reaching 0.80-1 inch across the I-25 corridor and eastern plains for
Monday afternoon. 8-9 C/km lapse rates from the NAM and GFS should
support storms longevity  through Monday evening. Overall the
ingredients provide favorable conditions across the region for
widespread thunderstorms and showers. It is too early to pinpoint
exact locations and timing of these storms. Similar conditions
will occur Tuesday.

The multi GFS QPF runs indicate near zero QPF values after Wednesday
afternoon into late next week. This is evident from all long term
models (GFS/ECMWF/Canadian) 500mb heights favoring a large ridge
pattern by next Friday. Additionally, all models listed above favor
an upper level high pressure system setting up in New Mexico.
Although it is extremely far out, an interesting note for the Denver
metro is GFS deterministic daily high temperatures reach above 90
degrees (a few days of 100 degrees) everyday for the middle of June
meaning we'll be warming up quickly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1224 AM MDT Fri Jun 3 2022

The biggest concern for this TAF period will be storms this
afternoon. It seems likely that lightning and lower cloud bases
will be within 5 miles of DEN at some point between 2030Z and
2300Z this afternoon. The main impact will be wind gusts from
outflow boundaries with gusts potentially getting as high as 30
knots. The chance for reduced visibilities and low ceilings is
much lower. Models seems to want to produce an outflow boundary
from storms east of the terminals this evening with east or
southeast winds pushing through DEN. Later this evening drainage
winds will develop and winds will be light through the morning
tomorrow.

&&

.HYDROLOGY...
Issued at 237 PM MDT Fri Jun 3 2022

There is low chance of showers and isolated thunderstorms are
possible this weekend near the Cameron Peak, East Troublesome, and
Calwood burn areas which could cause a limited threat. Although it
is difficult to pinpoint where exact storms will form next week,
favorable QPF values reaching 0.80-1.00 inch over the burn areas
could cause a limited to elevated threat for flooding Monday and
Tuesday afternoon. A ridge pattern will begin Thursday which will
bring drier conditions across the region.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM...AD
AVIATION...Danielson
HYDROLOGY...AD
Hazardous weather outlook, Jun 3, 3:11 AM MDT, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
311 AM MDT Fri Jun 3 2022

COZ030>051-040915-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
311 AM MDT Fri Jun 3 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today by the
afternoon. Storms will form across the Front Range and
transition east where they could become severe. Strong to severe
storms could produce large hail and damaging winds into the
evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered showers and thunderstorms can be expected
most days, although there will be a propensity toward higher
coverage and stronger storms for Monday and Tuesday. The stronger
storms Saturday and Sunday afternoon and evening will mostly
produce strong and gusty outflow winds.

Some storms by Monday afternoon and evening may become severe.
Recent burn areas in the mountains and foothills may also see a
risk of flash flooding. That risk of strong to severe thunderstorms
may remain in the area off and on through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm east of I-25.

In the hours before

Special weather statement, Jun 3, 12:39 PM MDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Denver CO
1239 PM MDT Fri Jun 3 2022

COZ035-038-031930-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1239 PM MDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of southeastern Larimer
County through 130 PM MDT...

At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinewood Springs, or 21 miles southwest of Fort Collins, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carter Lake and Pinewood Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Carter Lake or Pinewood Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4039 10514 4026 10514 4026 10537 4040 10538
TIME...MOT...LOC 1837Z 276DEG 12KT 4032 10533

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEIER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:39 PM MDTSpecial Weather StatementBOUBoulder51 min
Jun 3, 1:17 PM MDTAreal Flood AdvisoryBOULarimer118 min
Jun 3, 2:49 PM MDTFlash Flood WarningBOULarimer107 min
Jun 3, 4:45 PM MDTSevere Thunderstorm WarningBOUMorgan45 min
Jun 3, 5:18 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan27 min
Jun 3, 5:26 PM MDTSevere Thunderstorm WarningBOULogan31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.